Illinois, 2008

Winter Storm and Winter Weather in Illinois, February 5 to 6, 2008

February 5 to 6, 2008 · NWS DVN · 13 events in 13 counties and zones

Intense low pressure brought near record snowfalls to the region on February 5-6, 2008. Copious amounts of gulf moisture, combined with a deepening storm system, resulted in periods of heavy snow and embedded thundersnows.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Intense low pressure brought near record snowfalls to the region on February 5-6, 2008. Copious amounts of gulf moisture, combined with a deepening storm system, resulted in periods of heavy snow and embedded thundersnows. The surface low tracked from northwest Arkansas to southern Illinois, while the deepening upper low moved into northern Illinois. The snow fell for more than 24 hours dumping widespread 10 to 15 inch amounts in portions of eastern Iowa and northwest Illinois. From southeast Iowa to western Illinois 4 to 7 inches of snow accumulated. The highest total was near Winslow in Stephenson county in Illinois with a whopping 18 inches. In some areas this was the biggest snowfall since January 1979. Schools were closed and there were many cars stuck in the deep snow or slid into ditches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 5, 11:00 AM CST, 3 hours earlier.

Area forecast discussion, Feb 5, 11:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 AM CST TUE FEB 5 2008

.UPDATE...
HAVE MADE A FEW TWEAKS TO THE FORECAST...BUT OVERALL FORECAST DOES
LOOK ON TRACK. RAIN SHIELD WITH EMBEDDED TSRA HAS MOVED ACROSS NRN
MO AND IS WORKING INTO THE SRN COUNTIES. MEANWHILE...BAND OF SNOW
HAS SET UP FROM ERN NEB THROUGH CTRL IA. TEMPS THIS MORNING IN THE
CWA HAVE BEEN STEADY IN THE MID-30S...WITH SOME RISE IN THE SRN
CWA. HAVE NOTICED UPSTREAM THAT CHANGE FROM RAIN TO SNOW HAS BEEN
MORE RAPID THAN OUR GRIDS WOULD HAVE INDICATED...WITH A FAIRLY
BRIEF PERIOD OF SLEET OCCURING DURING THE CHANGEOVER IN MOST
PLACES. HAVE TIGHTENED UP THE TIMING OF TRANSITION AND ALSO TONED
DOWN THE ICE MENTION...PARTICULARLY IN THE W/NW CWA.
OTHERWISE...FORECAST SNOW AMOUNTS STILL APPEAR ON TRACK WITH VERY
MOISTURE RICH SYSTEM /PWATS 200-300 PCT OF NORMAL TO OUR S/ AND
STRONG FORCING APPROACHING AS DEEPENING LOW LIFTS OUT OF KS/OK
ACROSS ERN IA. ALSO DO SEE POTENTIAL FOR EMBEDDED THUNDER THROUGH
THE EVENING WITH ELEVATED INSTABILITY IN THE S AND UNSTABLE
THETA-E LAPSE RATES ACROSS THE AREA BOTH SUPPORTIVE OF THUNDER.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL 3 PM CST WEDNESDAY FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
     IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...WINTER STORM WARNING UNTIL 3 PM CST WEDNESDAY FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...WINTER STORM WARNING UNTIL 3 PM CST WEDNESDAY FOR CLARK-SCOTLAND.

&&

MAYES
Hazardous weather outlook, Feb 5, 11:02 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1102 AM CST TUE FEB 5 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1028 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO OVERSPREAD THE AREA FROM THE WEST THIS
AFTERNOON AND EVENING...WITH A BRIEF PERIOD OF SLEET OR FREEZING
RAIN POSSIBLE AS RAIN CHANGES TO SNOW. THUNDER IS POSSIBLE TODAY
AS WELL...MAINLY ALONG AND SOUTH OF HIGHWAY 34. AN AXIS OF 8 TO 12
INCH SNOW TOTALS IS POSSIBLE ACROSS EASTERN IOWA INTO NORTHWESTERN
ILLINOIS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. TRAVEL THIS
EVENING AND TONIGHT IS EXPECTED TO BECOME VERY DIFFICULT WITH
HEAVY SNOW FALLING ACROSS MUCH OF THE AREA.

A CONFERENCE CALL FOR EMERGENCY MANAGERS HAS BEEN SCHEDULED FOR
1:15 PM TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL END FROM SOUTHWEST TO NORTHEAST WEDNESDAY MORNING AND
AFTERNOON. STRONG NORTHWEST WINDS CAUSING BLOWING AND DRIFTING OF
THE SNOW WILL KEEP TRAVEL CONDITIONS POOR THROUGH WEDNESDAY.

A COLD FRONT WILL SWEEP THROUGH THE AREA ON THURSDAY. THOUGH THIS
SYSTEM WILL NOT BE VERY STRONG...IS HAS THE POTENTIAL TO BRING
SOME MINOR SNOW ACCUMULATIONS THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SNOW
SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL MEASUREMENTS THIS
AFTERNOON THROUGH TOMORROW TO THE NATIONAL WEATHER SERVICE.

MAYES

In the hours before

Local storm report, Feb 5, 10:40 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1040 AM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     BLIZZARD         5 NE FAIRFIELD          41.06N 91.91W
02/05/2008                   JEFFERSON          IA   TRAINED SPOTTER

            SLEET HAS BEEN GOING ON FOR 5 MINUTES. BEGINNING TO
            ACCUMULATE.

&&

WE
Local storm report, Feb 5, 10:42 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1042 AM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     SLEET            5 NE FAIRFIELD          41.06N 91.91W
02/05/2008  E0.00 INCH       JEFFERSON          IA   TRAINED SPOTTER

            SLEET HAS BEEN GOING ON FOR 5 MINUTES. BEGINNING TO
            ACCUMULATE.

&&

WE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Jo Daviess

When
February 5, 2:00 PM CST to February 6, 5:15 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
February 5, 2:15 PM CST to February 6, 5:30 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Storm, Stephenson

When
February 5, 2:45 PM CST to February 6, 5:30 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

A spotter near Winslow measured a whopping 18 inches of snow.

Winter Storm, Whiteside

When
February 5, 7:00 PM CST to February 6, 5:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Winter Storm, Mercer

When
February 5, 8:00 PM CST to February 6, 3:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Storm, Rock Island

When
February 5, 9:55 PM CST to February 6, 4:30 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
February 5, 10:00 PM CST to February 6, 3:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Storm, Henry

When
February 6, 3:00 AM CST to 5:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 6, 4:00 AM CST to 3:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Hancock

When
February 6, 5:00 AM CST to 2:15 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, McDonough

When
February 6, 5:45 AM CST to 2:15 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Storm, Bureau

When
February 6, 6:00 AM CST to 3:45 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Storm, Putnam

When
February 6, 6:00 AM CST to 4:00 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84095, 84093, 84099, 84100, 84096, 84098, 84105, 84094, 84107, 84104, 84106, 84092, 84097.